Palpitations and fainting

Dr. T Ask Doctor T, Your Heart Rhythm 0 Comments

Question:

Hi, My husband has been having heart trouble now for 3 years. His dortors have recently told us that they basically have no idea what the cause is or what to do next.His heart rate (does not matter what he is doing at time)will all of a sudden go up really high(200 or more) than within 2-3 seconds drop to about 30. This will cause him to get very dizzy and feel like he will faint. They have talked about shocking his heart but went with meds instead. That worked for past 3 years but back to start again. All tests come back normal(ecog,ekg,cat,blood pressure). He has now progressed to getting chest pains and numbness down his side(when this happens he says his heart feels like it could jump right out of his chest). Any suggestions would be a great help before things get worst. Thanks for your time.Hi, My husband has been having heart trouble now for 3 years. His dortors have recently told us that they basically have no idea what the cause is or what to do next.His heart rate (does not matter what he is doing at time)will all of a sudden go up really high(200 or more) than within 2-3 seconds drop to about 30. This will cause him to get very dizzy and feel like he will faint. They have talked about shocking his heart but went with meds instead. That worked for past 3 years but back to start again. All tests come back normal(ecog,ekg,cat,blood pressure). He has now progressed to getting chest pains and numbness down his side(when this happens he says his heart feels like it could jump right out of his chest). Any suggestions would be a great help before things get worst. Thanks for your time.

Answer:

Hi Peggy,
I am concerned not only about his palpitations, but especially about your husband concerns about fainting. If true, it means that during those episodes his brain is not getting enough blood.
“Benign” palpitations, while uncomfortable are not associated with other side effects. If you like to read more about this, take a look here:
http://www.cardiac-risk-assessment.com/ca-blog/i-have-a-very-slow-heart-rate-bradycardia
http://www.cardiac-risk-assessment.com/ca-blog/what-are-some-of-the-causes-of-premature-ventricular-contractions-pvcs/
http://www.cardiac-risk-assessment.com/ca-blog/i-am-worried-about-v-tach-ventricular-tachycardia/
http://www.cardiac-risk-assessment.com/ca-blog/palpitations-and-pvcs/
I also don’t like these big variations in rate from very fast to very slow. My advice to you is therefore to ask your doctor for an EP-study.
An electrophysiology (EP) study is a test that records the electrical activity and the electrical pathways of the heart. This test is used to help determine the cause of heart rhythm disturbance and the best treatment. During the EP study, abnormal heart rhythm will be tested with different medications to see which one controls it best or to determine whether a cardioverter/defibrillator(ICD)is needed.

You may need an EP study:

* To determine the cause of an abnormal heart rhythm.
* To locate the site of origin of an abnormal heart rhythm.
* To decide the best treatment for an abnormal heart rhythm.

Hope this helps,
Dr T
http://www.cardiac-risk-assessment.com/

Leave a Reply

Your email address will not be published. Required fields are marked *